Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2005, 4:28 PM MDT for Lewis and Clark County, Teton County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 4:28 PM MDT (22:28 UTC)
- Expired
- Jun 5, 2005, 5:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
Counties Lewis and Clark County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 73 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 052229 SVRTFX MTC049-099-052330- /O.NEW.KTFX.SV.W.0005.050605T2228Z-050605T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 428 PM MDT SUN JUN 5 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL TETON COUNTY IN NORTH CENTRAL MONTANA NORTH CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA * UNTIL 530 PM MDT * AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF AUGUSTA...MOVING EAST AT 5 MPH. HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. EXTREMELY LARGE HAIL IS LIKELY WHICH MAY CAUSE INJURY AND DAMAGE TO PROPERTY TAKE SHELTER IN A STURDY BUILDING AWAY FROM WINDOWS. HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS... DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL. LAT...LON 4758 11256 4734 11248 4739 11207 4767 11208 $$ SCHAUMANN
1 follow-up statement
000 WWUS55 KTFX 052304 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 502 PM MDT SUN JUN 5 2005 MTC049-099-052330- /O.CON.KTFX.SV.W.0005.000000T0000Z-050605T2330Z/ TETON MT-LEWIS AND CLARK MT- 502 PM MDT SUN JUN 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR NORTH CENTRAL LEWIS AND CLARK AND SOUTH CENTRAL TETON COUNTIES... AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF AUGUSTA...MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE WARNING INCLUDE AUGUSTA. HAIL THE SIZE GOLF BALLS WAS REPORTED 3 MILES EAST OF AUGUSTA AT 430 PM WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS AUTOMOBILES CAN QUICKLY STALL. LAT...LON 4762 11244 4740 11241 4747 11210 4767 11208 $$ SCHAUMANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 5, 2:45 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 245 PM MDT SUN JUN 5 2005 .DISCUSSION... TONIGHT THROUGH TUESDAY...MAIN FOCUS FOR THE PERIOD WILL BE THE STRONG STORM SYSTEM APPROACHING FROM THE PACIFIC NORTHWEST. THE 12Z MODELS INITIALIZED PRETTY WELL THIS MORNING WITH RESPECT TO LONG AND SHORT WAVES. THE MAIN DIFFERENCE BETWEEN THE NAM AND GFS IS THE NAM PROGS A FARTHER SOUTH TRACK OF SHORT WAVE ENERGY THROUGH THE GREAT BASIN. THIS IS GENERALLY SUPPORTED BY THE LONG WAVE PATTERN...AS WELL AS GLOBAL GUIDANCE. WILL THEREFORE USE THE 12Z NAM FOR THIS FORECAST PACKAGE. TONIGHT...A SHORT WAVE TROUGH WILL EJECT THROUGH WESTERN MONTANA OFF A CLOSED LOW ALONG THE PACIFIC NORTHWEST COAST. AT THE SURFACE...A PACIFIC FRONT WILL ACCOMPANY THIS FEATURE...GETTING THROUGH MOST OF THE ZONES BY MIDNIGHT. AHEAD OF THE FRONT...THE ATMOSPHERE WILL BE MODERATELY UNSTABLE WITH SUFFICIENT SHEAR FOR A FEW SEVERE STORMS. THE BIGGEST SEVERE THREAT WILL BE ALONG AND JUST AHEAD OF THE FRONT DURING THE EVENING HOURS. A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE FRONT POSING LARGE HAIL AND DAMAGING WIND THREAT. MONDAY THROUGH TUESDAY...SEVERAL PIECES OF SHORT WAVE ENERGY WILL RIDE THROUGH THE REGION AS THE PARENT UPPER LEVEL LOW SLOWLY MOVES EAST THROUGH THE PACIFIC NORTHWEST. THE BEST LIFT WILL BE OVER THE SOUTHWEST MOUNTAINS CLOSER TO BETTER DYNAMICS. WILL PLACE HIGH CHANCE TO LIKELY POPS OVER THIS AREA. LOWER CHANCE POPS WILL BE KEPT OVER THE PLAINS WHERE LIFT WILL BE A BIT MORE MARGINAL. TEMPERATURES WERE LOWERED A FEW DEGREES DUE TO THE EXPECTED CLOUD COVER AN PRECIPITATION. SCHAUMANN TUESDAY NIGHT THROUGH SATURDAY...NO SIGNIFICANT CHANGES MADE TO THE MEDIUM RANGE FORECAST. THE GENERAL PATTERN OF AN UPPER TROF OVER THE AREA WILL HOLD WITH GENERALLY WET AND UNSETTLED CONDITIONS THROUGH THE PERIOD. SOME AREAS MAY SEE HEAVY RAINFALL DEPENDING ON THE TRACK OF THE UPPER LOW. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES WEDNESDAY BEFORE SLOWLY WARMING TO SEASONAL VALUES BY WEEKS END. && .AVIATION... UPDATED AT 1740Z THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA EARLY THIS AFTERNOON AND OVER THE ROCKY MOUNTAIN FRONT AS A SURFACE COLD FRONT PUSHES EAST. THUNDERSTORMS WILL THEN MOVE EAST/NORTHEAST OUT OVER THE PLAINS LATE THIS AFTERNOON AND INTO EARLY EVENING. SOME STORMS MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. THUNDERSTORM ACTIVITY WILL END IN THE WEST AFT 02Z AND IN THE EAST AROUND 08Z. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. && .PRELIMINARY POINT TEMPS/POPS... GTF 45 60 41 62 / 70 20 20 20 CTB 43 61 39 61 / 70 20 20 20 HLN 48 61 43 61 / 60 30 30 30 BZN 44 58 36 56 / 60 40 40 40 WEY 37 52 30 50 / 50 40 40 40 DLN 39 55 34 53 / 50 40 40 50 HVR 50 65 43 68 / 50 30 30 30 LWT 48 59 38 60 / 50 30 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SCHAUMANN LONG TERM....EMANUEL AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 6:00 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 600 AM MDT SUN JUN 5 2005 MTZ008>012-014-015-044>055-061130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 600 AM MDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE NEAR OR JUST ABOVE BANKFUL AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ013-061130- CHOUTEAU- 600 AM MDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE SMALL STREAM FLOOD WARNING HAS BEEN EXTENDED UNTIL NOON FOR ALL CREEKS AND STREAMS FLOWING OUT OF THE HIGHWOOD MOUNTAINS IN CHOUTEAU COUNTY. THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE NEAR OR JUST ABOVE BANKFUL AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 5, 3:50 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0220 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0328 PM HAIL 5 SW AUGUSTA 47.44N 112.47W
06/05/2005 0.75 INCH LEWIS AND CLARK MT PUBLIC
&&
MEIERLocal storm report, Jun 5, 4:11 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
411 PM MDT SUN JUN 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0220 PM HAIL HAYS 47.99N 108.65W
06/05/2005 0.75 INCH BLAINE MT TRAINED SPOTTER
0328 PM HAIL 5 SW AUGUSTA 47.44N 112.47W
06/05/2005 0.75 INCH LEWIS AND CLARK MT PUBLIC
0340 PM HAIL AUGUSTA 47.49N 112.39W
06/05/2005 0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
0340 PM HAIL 1 SW AUGUSTA 47.48N 112.41W
06/05/2005 1.00 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
MEIERThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 1:26 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 49 min |
| Jun 5, 2:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 35 min |
| Jun 5, 2:30 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 60 min |
| Jun 5, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 60 min |
| Jun 5, 5:31 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.